Alert archive / Colorado / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Denver/Boulder, CO

March 9, 20255 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 9, 2025, 2:03 PM MDT for 5 counties in Colorado. It took effect at Mar 10, 2025, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2025, 2:03 PM MDT (20:03 UTC)
In effect from
Mar 10, 2025, 11:00 AM MDT
Expired
Mar 10, 2025, 7:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Larimer County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS85 KBOU 092003
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
203 PM MDT Sun Mar 9 2025

COZ238-242-248-250-251-101200-
/O.NEW.KBOU.FW.W.0002.250310T1700Z-250311T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
203 PM MDT Sun Mar 9 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN PLAINS OF
COLORADO...FIRE WEATHER ZONES 238...242...248...250...AND 251...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zones 238, 242, 248, 250 and 251.

* TIMING...From 11 AM to 7 PM MDT Monday.

* WINDS...West 10 to 20 mph with gusts of 25-30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
508 
WWUS85 KBOU 100844
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
244 AM MDT Mon Mar 10 2025

COZ238-242-248-250-251-110100-
/O.CON.KBOU.FW.W.0002.250310T1700Z-250311T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
244 AM MDT Mon Mar 10 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
FAR NORTHERN PLAINS OF COLORADO...FIRE WEATHER ZONES 238...242...
248...250...AND 251...

* AFFECTED AREA...Fire Weather Zones 238, 242, 248, 250 and 251.

* TIMING...From 11 AM this morning to 7 PM MDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
764 
WWUS85 KBOU 101813
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1213 PM MDT Mon Mar 10 2025


COZ238-242-248-250-251-110100-
/O.CON.KBOU.FW.W.0002.000000T0000Z-250311T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
1213 PM MDT Mon Mar 10 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN PLAINS OF
COLORADO...FIRE WEATHER ZONES 238...242...248...250...AND 251...

* AFFECTED AREA...Fire Weather Zones 238, 242, 248, 250 and 251.

* TIMING...Until 7 PM MDT this evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
526 
WWUS85 KBOU 110100
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
700 PM MDT Mon Mar 10 2025
 
COZ238-242-248-250-251-110200-
/O.EXP.KBOU.FW.W.0002.000000T0000Z-250311T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
700 PM MDT Mon Mar 10 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHERN PLAINS OF
COLORADO...FIRE WEATHER ZONES 238...242...248...250...AND 251...

As temperatures cool early this evening humidity levels will 
rise. Winds will continue to decrease in the warning area early 
this evening as well. 

As a result, the Red Flag Warning will be expired at 7 PM this 
evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 9, 11:43 AM MDT, 2 hours 20 minutes earlier. Its key messages:

  • Dry weather through Thursday. Significant warming trend into Monday, when highs push 70F on the plains.
  • Elevated to critical fire weather conditions are possible for South Park and portions of the plains on Monday. Chances for elevated fire weather conditions across the plains mid/late week too.
  • Still watching the potential for a potent, quick moving storm system late this week, with a variety of impacts possible.
Area forecast discussion, Mar 9, 11:43 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1143 AM MDT Sun Mar 9 2025

.KEY MESSAGES...

- Dry weather through Thursday. Significant warming trend into
  Monday, when highs push 70F on the plains.

- Elevated to critical fire weather conditions are possible for
  South Park and portions of the plains on Monday. Chances for
  elevated fire weather conditions across the plains mid/late week
  too.

- Still watching the potential for a potent, quick moving storm
  system late this week, with a variety of impacts possible.

&&

.UPDATE...
Issued at 1032 AM MDT Sun Mar 9 2025

Spring-like warmth and plenty of sunshine is on track for today.
Will address potential fire weather highlights for Park County and
the northern border area with this afternoon's package. Latest
model guidance is trending drier, with winds right near critical
thresholds.

&&

.SHORT TERM /Through Tonight/...
Issued at 329 AM MDT Sun Mar 9 2025

Water vapor imagery shows anticyclonic flow over the Intermountain
West as a ridge aloft is over the area. The subsident flow and dry
air will keep conditions dry in our forecast area today and tonight.
Northwesterly winds in the low levels will produce downslope flow
warming 700 mb temperatures to +2-3 C. Given the ample sunshine,
highs will reach the mid to upper 60s across the urban corridor
and plains. There may even be a couple of 70 degree readings. With
a high pressure system in place at the surface, winds will be
very light.

Tonight will be quite mild as warm air advection continues. Lows
will be in the mid 30s in the Denver metro.

&&

.LONG TERM /Monday through Saturday/...
Issued at 329 AM MDT Sun Mar 9 2025

Most of the upcoming week will be warm and dry, with elevated to
critical fire weather conditions (see the Fire section below).
Monday should be the warmest day of the week, as flat ridging
remains over the area and downslope flow increases a bit.
Temperatures still look to reach the upper 60s to mid 70s across
the plains, with just some scattered high cloud cover.

Temperatures will be slightly cooler Tuesday with an increase in
cloud cover, though temperatures will still end up in the 60s for
most of the plains. Cross-sections show more moisture aloft and
we'll likely end up with a little more cloud cover, but quiet
weather will persist.

A weak shortwave is expected to track well south of the forecast
area on Wednesday into Thursday, but this should be a pretty dry
trough with little change in the overall weather.

A more organized system should arrive by Friday, as a rather
strong shortwave ejects into the plains. The GFS remains the
strongest with this system, with the 00z deterministic run (along
with many ensemble members) setting all-time SLP records across
eastern Colorado and western KS. This is broadly supported by
other guidance, with NAEFS/ECMWF SLP and height anomalies outside
of the CFSR climatology. Translating that to impacts here is a
little more challenging. This system looks to organize a little
too far east for significant precipitation across out forecast
area, though there are a handful of ensemble members tonight that
produce significant snow and/or wind in our forecast area. Overall
probabilities of meaningful snow in the Denver metro is fairly low
(~20%), with better chances of snow and stronger wind gusts across
the northeast plains. We'll continue to watch the potential this
week!

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1143 AM MDT Sun Mar 9 2025

VFR will persist with only FEW-SCT high cirrus. Winds will
gradually transition to VRB or light easterly by 21Z, only to
return to normal south/southwest drainage winds around 8-12 kts by
03Z. Those winds should start to trend more westerly by 16-17Z
Monday, with potential gusts to 20-25 kts by 18Z at KBJC, and
closer to 20Z at KDEN and KAPA. Given lack of forcing, appears the
gustier west winds may end up in channels, with not all locations
seeing them Monday afternoon.

&&

.FIRE WEATHER...
Issued at 329 AM MDT Sun Mar 9 2025

The first stretch of elevated to critical fire weather conditions
appears likely this week. Monday will be warm and very dry across
the forecast area, with high temperatures 10-20 degrees above
normal. The airmass is expected to be very dry, with forecast
minimum RH near 10% across South Park, the southern Foothills, and
the plains. Most guidance has maximum boundary layer winds near
25-30kt... which should lead to some 30-35 mph gusts across South
Park, and along the CO/WY/NE borders where 700-500mb winds are
strongest. Main question is what fuels are like. Satellite showed
snow cover across most of South Park into the southern
Foothills/Palmer Divide, and RAWS ERCs are fairly low. Most
precipitation/soil moisture products paint a mixed picture across
the CWA, with drier conditions just north of our CWA. Will let the
day shift evaluate further.

Tuesday through Thursday will also feature widespread warm/dry
conditions, though winds look a little weaker along with a modest
increase in RH. Fire weather highlights don't appear likely in
this period, though at least locally elevated fire weather
conditions are expected each afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Barjenbruch
SHORT TERM...Danielson
LONG TERM...Hiris
AVIATION...Barjenbruch
FIRE WEATHER...Hiris
Hazardous weather outlook, Mar 9, 11:03 AM MDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Sun Mar 9 2025

COZ030>051-101715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Sun Mar 9 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated to critical fire weather conditions are possible during
the week across the lower elevations and South Park due to warm,
dry, and breezy conditions.

A fast moving storm will move through the plains on Friday
bringing strong, gusty winds and a chance of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.